Hypoglycaemia is a familiar complication of the control of type 1 diabetes. But the frequency of hypoglycaemia in type 2 diabetes is underestimated. Its clinical Value, especially in the aged patient, is great. Hypoglycaemia can lead to falls , fractures, death, injuries, arrhythmias and, in acute cases. unrecognized or may be mistaken for other states (e.g. TIA, vasovagal episodes).
Patients at risk of hypoglycaemia include:
• people with CKD and renal impairment
• people on long-acting or treatment with insulin sulphonylureas
• people with sulphonylureas and insulin on combination treatments
• patients using heavy machines
• individuals with excessive alcohol consumption
• individuals on beta blocker treatment (rare), in particular vasodilatory brokers(e.g. propranolol, atenolol).
Hypoglycaemia occurs most frequently with:
• Insulin therapy
• sulphonylurea treatment
• deficient carbohydrate ingestion
Studies have revealed significantly lower rates of hypoglycaemia related to the use of gliclazide (Diamicron) compared with other sulphonylureas.
General practice management of type 2 diabetes
Although many newer treatments for type 2 diabetes usually do not cause hypoglycaemia when used as treatment, their use in combination with sulphonylureas or insulin. The use of insulin analogs may limit, but not eradicate, the risk of hypoglycaemia.
Symptoms of hypoglycaemia change between persons. Patients often learn to recognise their symptoms that are unique. The beginning of symptoms usually happens with a BGL 3.9 mmol/L. Common symptoms fall into two groups: adrenergic symptoms of shaking or trembling, numbness and sweating, hunger, light headedness about the lips and fingers, and neuro glycopaenic symptoms of dearth of attention,
Weakness, behavioural change, tearfulness/crying, irritability, dizziness and headache.
Severe hypoglycaemia occurs clinically when outside assistance is required by a patient from another individual to manage an episode of hypoglycaemia. A BGL .0 mmol/L places the person in danger of serious hypogylcaemia. Asymptomatic hypoglycaemia (or biochemical hypoglycaemia) occurs when BGL is low (3.9 mmol/L) but above the normal threshold for detection of hypoglycaemia in many patients (~3.5 mmol/L).
Who is online
Users browsing this forum: No registered users and 1 guest